Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 96, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 11, 2012, 3:20 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2012, 3:20 PM CDT (20:20 UTC)
- Expired
- Apr 11, 2012, 3:45 PM CDT
- In force
- 25 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Tangipahoa Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 3:23 PM CDT | HAIL 0.88 | 2 N Robert, LA | HAM RADIO OPERATOR REPORTED NICKEL SIZED HAIL NORTH OF ROBERT. |
| Apr 11, 3:27 PM CDT | HAIL 1 | 1 N Robert, LA | QUARTER SIZED HAIL FELL ALONG HWY 445 NORTH OF ROBERT. TIME ESTIMATED BASED ON RADAR. |
| Apr 11, 3:38 PM CDT | HAIL 0.5 | Robert, LA | MARBLE SIZED HAIL REPORTED BY PUBLIC IN ROBERT. HAIL ACCUMULATED ON PATIO. ALSO REPORTED A WIND GUST OUT OF THE NORTHWEST OF 48 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
611
WUUS54 KLIX 112020
SVRLIX
LAC105-112045-
/O.NEW.KLIX.SV.W.0096.120411T2020Z-120411T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
320 PM CDT WED APR 11 2012
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF HAMMOND...
* UNTIL 345 PM CDT
* AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.
THIS STORM WAS LOCATED NEAR ROBERT...OR 8 MILES NORTHEAST OF
HAMMOND...AND MOVING SOUTH AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PONCHATOULA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3063 9024 3035 9024 3030 9029 3031 9044
3034 9048 3036 9048 3037 9049 3065 9044
TIME...MOT...LOC 2020Z 005DEG 16KT 3055 9035
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:17 PM CDT, 3 minutes earlier.
Area forecast discussion, Apr 11, 3:17 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
317 PM CDT WED APR 11 2012
.SYNOPSIS...
FRONTAL BOUNDARY VERY CLOSE TO THE COAST AT THIS TIME. SCATTERED
THUNDERSTORMS HAVE DEVELOPED IN THE LAST HOUR BETWEEN BATON ROUGE
AND LAKE PONTCHARTRAIN. HAVE RECEIVED ONE REPORT OF PENNY SIZE
HAIL FROM LIVINGSTON PARISH. TEMPERATURES GENERALLY IN THE LOW TO
MID 80S AT MID AFTERNOON. DRIER AIR HAS NOT REALLY WORKED INTO THE
AREA YET...AS DEW POINTS GENERALLY BETWEEN 60 AND 65. UPSTREAM DEW
POINTS ARE GENERALLY BETWEEN 50 AND 55...BUT IT WILL TAKE A
PORTION OF THE OVERNIGHT HOURS TO MOVE THIS FAR SOUTH.
&&
.SHORT TERM...
MAIN WEATHER CONCERN IS IN THE FIRST 12 HOURS OF THE FORECAST.
WILL CONTINUE TO MONITOR CONVECTIVE TRENDS AND MAY NEED TO
INCREASE POPS FOR THE EVENING HOURS ABOVE WHAT IS INDICATED HERE.
DIFFUSE FRONT WILL EVENTUALLY WASH OUT OVER THE GULF AND ONSHORE
FLOW WILL RETURN BY LATE THURSDAY. MODELS ARE HINTING AT A SMALL
CHANCE OF THUNDER ON THURSDAY AS A SHORTWAVE RIDES OVER THE TOP OF
THE UPPER RIDGE. MOISTURE WILL BE SPARSE...AND IF ANY CONVECTION
DOES DEVELOP...AREAL COVERAGE WILL BE VERY LIMITED. UPPER RIDGE
WILL BE BACK IN PLACE BY FRIDAY...AND CONTINUE INTO THE WEEKEND.
LITTLE COOLING WITH THIS FRONT...JUST A TEMPORARY REINFORCEMENT OF
DRIER AIR. TEMPERATURES WILL GENERALLY REMAIN NEAR TO ABOVE
NORMAL. MOS GUIDANCE IS RELATIVELY CLOSE FOR THE MOST PART...AND
HAVE TRENDED TOWARD THE WARMER GUIDANCE WHERE THERE ARE
DIFFERENCES. 35
&&
.LONG TERM...
UPPER RIDGING OVER THE AREA ON SATURDAY WILL GRADUALLY SHIFT
EASTWARD TO OFF THE EAST COAST OF FLORIDA BY MONDAY...WITH A TROF
MOVING INTO THE GREAT PLAINS. BOTH MEDIUM RANGE MODELS BRING A
FRONT THROUGH THE AREA ON TUESDAY...ALTHOUGH THE MAIN EMPHASIS
WILL SIGNIFICANTLY TO OUR NORTH. PRECIPITATION CHANCES WILL BEGIN
TO INCREASE ON MONDAY WITH THE MAIN THREAT ON TUESDAY. DUE TO
TIMING ISSUES...WILL KEEP POPS CLOSE TO WHAT WAS ALREADY IN THE
FORECAST...30 TO 40 PERCENT. ONCE TIMING ISSUES RESOLVE...EITHER
MONDAY NIGHT OR TUESDAY POPS WILL NEED TO BE HIKED. FRONT MOVES
THROUGH TUESDAY NIGHT...WITH DRIER WEATHER FOR THE REST OF NEXT
WEEK. TEMPERATURES WILL REMAIN ABOVE NORMAL...AT LEAST UNTIL AFTER
THE FRONTAL PASSAGE FOR WEDNESDAY. 35
&&
.AVIATION...
ONGOING CONVECTION NEAR KBTR AND KMSY WILL CONTINUE THROUGH 00Z.
EXPECT CONVECTION TO BEGIN TO WANE SHORTLY AFTER 00Z. HAVE INCLUDED
VC WORDING IN KMSY AND KBTR TO REFLECT RISK OF THUNDER. OUTSIDE OF
THE CONVECTION...VFR CONDITIONS WILL BE THE RULE AT ALL TERMINALS.
THERE MAY BE SOME RESIDUAL MOISTURE IN KHUM TO PROMPT A BRIEF PERIOD
OF IFR VISIBILITY AND CEILING RESTRICTIONS AROUND 12Z...AND A WEAK
LOW LEVEL INVERSION DEVELOPS. DRIER AIR WILL FILTER INTO THE OTHER
TERMINALS LIMITING OVERALL FOG POTENTIAL. 32
&&
.MARINE...
MARINE CONDITIONS WILL BE QUIET TONIGHT OUTSIDE OF ANY CONVECTION
THAT OCCURS. ONSHORE FLOW WILL PICK UP TOMORROW AFTERNOON...BUT
WILL REMAIN BELOW HEADLINE CRITERIA. AS RIDGING SHIFTS EAST ON
FRIDAY AND UPPER TROF AND ASSOCIATED SURFACE FRONTAL SYSTEM MOVE
INTO THE GREAT PLAINS...PRESSURE GRADIENT WILL TIGHTEN. WINDS WILL
GET INTO THE 15 TO 20 KNOT RANGE...POSSIBLY AS EARLY AS FRIDAY
EVENING OVER THE OPEN WATERS. THERE WILL BE A PROLONGED PERIOD OF
WINDS OF THIS MAGNITUDE...MOVING ON OCCASION INTO THE SMALL CRAFT
ADVISORY RANGE. DO NOT SEE MUCH SLACKENING IN THE WINDS UNTIL THE
COLD FRONTAL PASSAGE SOMETIME ON TUESDAY. THIS WILL PRODUCE LONG
PERIOD SWELL OVER THE OPEN WATERS. TIDE RANGES WILL BE SHRINKING
AS WE GET INTO THE WEEKEND AND EARLY NEXT WEEK...WHICH SHOULD
LOWER THE RISK OF COASTAL FLOODING SOMEWHAT. 35
&&
.DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...MONITORING ONGOING RIVER FLOODING.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 52 79 56 80 / 20 10 10 10
BTR 58 80 62 82 / 20 10 10 10
ASD 54 78 60 80 / 20 10 10 10
MSY 62 78 64 80 / 20 10 10 10
GPT 55 76 59 78 / 20 10 10 10
PQL 52 77 55 77 / 20 10 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Apr 11, 11:05 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1105 AM CDT WED APR 11 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-121615- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1105 AM CDT WED APR 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN WELL BELOW SEVERE LIMITS...BUT COULD PRODUCE OCCASIONAL LIGHTNING STRIKES...BRIEF HEAVY DOWNPOURS...AND WINDS GUSTING TO 35 MPH. MINOR RIVER FLOODING IS OCCURRING ON THE LOWER ATCHAFALAYA RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. A FEW STRONGER THUNDERSTORMS WILL BE POSSIBLE...BUT THE RISK OF ORGANIZED SEVERE WEATHER IS LOW AT THIS TIME. REFER TO THE LATEST FLOOD STATEMENTS REGARDING MINOR RIVER FLOODING OCCURRING ON THE LOWER ATCHAFALAYA RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 32
In the hours before
Special weather statement, Apr 11, 1:59 PM CDT, 1 hour 21 minutes before
LAZ050-072-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 159 PM CDT WED APR 11 2012 ...STRONG THUNDERSTORM MOVING SOUTH AFFECTING LIVINGSTON PARISH... SOUTHERN TANGIPAHOA PARISH... AT 156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR HAMMOND...OR ABOUT 3 MILES NORTHEAST OF SPRINGFIELD...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... SPRINGFIELD...PONCHATOULA AND KILLIAN THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 11, 2:27 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
227 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL WALKER 30.48N 90.87W
04/11/2012 E0.75 INCH LIVINGSTON LA 911 CALL CENTER
&&
PGRIGSBYLocal storm report, Apr 11, 2:28 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL WALKER 30.48N 90.87W
04/11/2012 E0.75 INCH LIVINGSTON LA PUBLIC
&&
PGRIGSBYSpecial weather statement, Apr 11, 2:47 PM CDT, 33 minutes before
LAZ048>050-057-112030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 247 PM CDT WED APR 11 2012 ...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING ST. JAMES PARISH... ASCENSION PARISH...EAST BATON ROUGE PARISH...LIVINGSTON PARISH... AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 8 MILES EAST OF OAK HILLS PLACE...OR ABOUT 4 MILES NORTH OF PRAIRIEVILLE...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... PRAIRIEVILLE...GONZALES AND SORRENTO THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO DIME SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:18 PM CDT | Special Marine Warning | LIX | 27 min | |
| Apr 11, 2:21 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint John the Baptist, Tangipahoa | 24 min |
| Apr 11, 4:26 PM CDT | Special Marine Warning | LIX | 64 min | |
| Apr 11, 4:56 PM CDT | Special Marine Warning | LIX | 49 min | |
| Apr 11, 6:58 PM CDT | Special Marine Warning | LIX | 47 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.